A year ago almost to the day

https://totallyanonymousasthma.wordpress.com/2013/10/25/turning-point/

A year ago almost to the day I made the above post. A post which at the time I never thought I would do. I had never dreamed of wanting to go back on long term prednisilone. But 348 days later and I am still on those tiny tablets I hate so much. At the time I wanted them. It was what I thought would change things for me. By going back on them I would be fully functioning again, I wouldn’t  need to worry about missing work, scheduling Dr’s appointments, making sure my days off I rested, making sure I had all my medications etc ted etc.

How has it changed? Has it changed?? Not really. Im still taking the wee pills, I still worry about missing work, making sure I rest on my days off, make sure I have all my medications. I am much more stable now that I am taking them all the time however do I like it no. It may sound strange but it was easier to handle the huge peaks and troughs in my condition to how it is now. I don’t have as many acute attacks requiring hospital however my ability to function is much lower. I can’t do what I did before. I don’t have the tolerance for it. I don’t dip to the really low before but I don’t hit those high points either- which I miss a lot.

Its a toss up between which is better. I sound like a spoilt brat. Not happy with anything. But I feel I have just substituted one set of problems for another and different problems neither of them are preferable.

But here we are a year on and as much I would love to not take the steroids and all the pills that go with taking them, even I have to admit that they must be doing some good I have not had as many hospital admissions since continuously taking them, I have not needed as much crit care intervention (next years goal not even have crit care visiting to assess you!!) but the side effects have hit hard. Just some of the side effects I have found:

  • I can’t remember the last time I had a decent night sleep
  • I have put on 2 stone in weight
  • I am super hungry all the time
  • I am developing cushings syndrome
  • Hyperglycaemia
  • Bruise like a peach
  • Ammenhorea
  • Depression
  • Agitation
  • Muscle pain and weakness
  • nausea
  • GORD

Its quite a list for an innocuous wee white tablet (or 8 depending on dose). Would I swap all these side effects to go back to how I was??? I don’t know. It depends when in the day you ask me. Ask me first thing in the morning and I would probably say its worth it…but come the end of the day I am not thinking its worth it. The pain, tiredness and everything associated with it just gets way too much sometimes. One day I hope they find another method of treating Brittle Asthma which does not require the use of prednisilone.

On the plus side as this is rather negative I think I have made a decision about my respiratory care. I did not go to my last respiratory nurse appointment mainly because I didnt want to but also was feeling very rubbish as had had a bad night with my chest so the thought of trekking up to the hospital was out the question. The last is more of a convenient excuse. I had cancelled the appointment already but wondered if I had done the right thing or not so by not feeling well made it alright to have cancelled as I would not have made it anyway. Once I have confirmation about my care I will write about what is happening and what the plans are. There will not be massive changes but to feel supported and feel that something is being done lifts a huge weight off my shoulders.

So for now I shall continue swallowing my wee pills each morning in the hope of one day to not need them!!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s